Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 87, NWS Denver/Boulder, CO

July 8, 2001Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 8, 2001, 12:14 AM MDT for Logan County, Colorado. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 12:14 AM MDT (06:14 UTC)
Expired
Jul 8, 2001, 1:00 AM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Logan County, CO

What was reported inside it

TimeReportWhereRemark
Jul 8, 12:52 AM MDTHail 0.75Sterling, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 6.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2730 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 080615
SVRDEN

COC075-080700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1214 AM MDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF STERLING

* UNTIL 100 AM MDT

* AT 1214 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PAWNEE PASS...OR ABOUT 15 MILES WEST OF
  STERLING...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
STERLING...LOGAN CORNERS...NORTH STERLING RESERVOIR...PADRONI AND
PAWNEE PASS.

HAIL UP TO 1 INCH IN DIAMETER...TORRENTIAL RAIN...AND STRONG 
DAMAGING WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER 
IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING.  STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4066 10356 4058 10350 4066 10310 4094 10326
          4078 10356

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:30 PM MDT, 8 hours 44 minutes earlier.

Area forecast discussion, Jul 7, 3:30 PM MDT, 8 hours 44 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
330 PM MDT SAT JUL 7 2001

NEXT COUPLE OF DAYS LOOK INCREASINGLY WET FOR NERN CO AS STUBBORN
UPR LVL HIGH SPINNING OVR OKLAHOMA WOBBLES A BIT EASTWARD...OPENING
THE DOOR TO MONSOON FLOW.  H20 VAPOR IMAGERY SHOWS AMPLE MID/UPR LVL
MOISTURE STREAMING NWRD UP INTO UT AND WRN CO ATTM.  EMBEDDED WITHIN
THIS FLOW IS A FAIRLY STG MID-LVL VORT MAX NOW OVR NWRN CORNER OF
STATE.  A SECOND VORT MAX CAN ALSO BE SEEN CREEPING N/NWWRD OVR THE
NRN TX/OK PANHANDLES.  IT/S THE NRN DISTURBANCE THAT WILL PROVIDE
THE ENERGY FOR EVENING T-STORMS OVR AND ALONG THE FRONT RANGE.  IN
PAST HR T-STORM PASSING OVR FRASER PRODUCED MARBLE SIZE HAIL.  RADAR
HAS ALSO INDICATING FAIRY HVY RAINFALL /UP TO 1.5 INCH PER HR/ WITH
STORM CROSSING LARIMER CTY.  MODEL SOUNDINGS SHOW UPWARDS OF 1.2
INCHES OF PRECIPITABLE WATER THIS EVENING AROUND DEN...BOU...GLY AND
FCL...AND SFC DEWPTS IN THE MID 50S TO LOWER 60S.  USING LATEST ACRS
SOUNDINGS...CAPES PROGD TO BE IN THE 1200 TO 2100 J/KG RNG IN PARTS
OF THE URBAN CORRIDOR AND ON THE ADJACENT PLAINS.  FURTHERMORE WILL
HV TO WATCH FOR CONVECTIVE INITIATION ALONG A SFC BNDRY SITTING NRLY
STNRY THE PAST SVRL HRS ROUGHLY FM CHATFIELD RESERVOIR/SW OF DEN/ TO
WIGGINS IN WRN MORGAN CTY.  COULD SEE A FEW HVY RAINERS CROP UP
ALONG THIS BNDRY WITH STORM MOTIONS EXPECTED TO BE QUITE WK.  STORMS
ROLLING OFF FRONT RANGE THE NRN HALF OF URBAN CORRIDOR AND NRN WELD
CTYS COULD PSBLY BECOME SVR WITH LARGE HAIL AND VRY STONG T-STORM
WINDS MAIN RISK.  WITH VORT MAX/SHRTWV OUT OF THE AREA BY
MIDNIGHT...SKIES SHOULD GO CLR/MOSTLY CLR ALL AREAS.

ON SUNDAY...CHANCES FOR MEASURABLE RAINFALL INCREASE PARTICULARLY BY
LATE INTHE DAY WITH PASSAGE OF YET ANOTHER STG VORT MAX/SHRT WV
EMBEDDED WITH A DEEP LAYER OF MONSOON MOISTURE.  PRECIPITABLE WATER
VALUES RISE AND DEWPTS E OF MTNS ALSO ON THE INCREASE WITH ARRIVAL
OF WHAT APRS TO BE A WEAK NLY SURGE DURING THE MRNG HRS.  CROSS
SECTIONS SHOW E-SELY FLOW DEEPENING DURING THE DAY WITH CAPES APCHG
TO 2500-3000 J/KG BY LATE AFTN UP ALONG THE FNT RNG FTHLS.  RIGHT
NOW CHANCES LOOK PRETTY GOOD FOR AREAS OF HVY RAINFALL IN AND NEAR
THE FTHLS BY LATE IN THE DAY.  WILL REALLY NEED TO KP AN EYE ON
THIS.  WITH INCREASE IN MOISTURE AND THE SHFT IN WINDS...TEMPS MAY
NOT RISE MUCH ABV 90 ON THE PLAINS.  HWVR AVN AND MRF TEMP GUIDANCE
LOOK TOO COOL...AS THEY HAVE FOR THE PAST SVRL WEEKS.

LOOKING AHEAD MONDAY THROUGH SATURDAY...CHANCES LOOK GOOD WE'LL HV
ANOTHER CHANCE FOR HVY LATE DAY RAINFALL MONDAY.  ALSO SEE DAYTIME
TEMPS ON THE PLAINS NOT GETTING OUT OF THE 80S.  THIS WOULD BREAK
THE LONG STRETCH OF 90 DEG WX WE/VE BEEN HAVING.  LATER IN THE
WEEK...MEDIUM RNG MODELS SHOW UPR RIDGE OVR THE LOWER GREAT PLAINS
CREEPING WESTWARD...CONSEQUENTLY SHIFTING THE DEEPEST MONSOON FLOW
AWAY FROM US.  STILL THERE SHOULD BE ENOUGH MOISTURE AROUND TO
PRODUCE THE TYPICAL ROUND OF AFTN AND EVE STORMS EACH DAY.  ALSO SEE
TEMPS RETURNING TO THE 90S ON THE PLAINS AFTER MONDAY/S BRIEF COOL
DOWN.    BAKER

.DfEN...NONE.

In the hours before

Local storm report, Jul 7, 11:13 PM MDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1113 PM MDT SAT JUL 07 2001

...PRELIMINARY STORM REPORT FOR JULY 07 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    THORNTON                  CO   0.88 INCH HAIL
07/07/01   ADAMS

0900 PM    6 SE ERIE                 CO   1.75 INCH HAIL
07/07/01   WELD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:07 PM MDTSevere Thunderstorm WarningBOUWeld38 min
Jul 7, 8:54 PM MDTSevere Thunderstorm WarningBOUWeld36 min
Jul 7, 9:05 PM MDTSevere Thunderstorm WarningBOUPark25 min
Jul 7, 9:23 PM MDTSevere Thunderstorm WarningBOUWeld37 min
Jul 8, 4:22 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Jefferson53 min
Jul 8, 4:22 PM MDTSevere Thunderstorm WarningBOUDenver53 min
Jul 8, 4:55 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Jefferson35 min
Jul 8, 5:11 PM MDTFlash Flood WarningBOUArapahoe, Denver94 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.